I know that, as a woman of 55 with an very active and healthy lifestyle, no chronic diseases and most importantly as a nonsmoker, I am at very low risk for any of the conditions that high blood pressure or high cholesterol could cause to happen. I am unlikely to have a stroke or a heart attack, develop narrowing of the arteries to my legs or develop kidney failure. The blood pressure and cholesterol levels have no effect at all on how healthy I feel. But one day, while pointing an ultrasound probe at my own neck, I saw a small plaque (a thickened area) in my left carotid artery. It was very calcified, which meant that it had been there a long while, but my carotid was not pristine. It is undeniable: I have vascular disease.
Will this lead to a stroke? Does it imply that the arteries around my heart are also affected? I don't know, and I may not find out. But I do know that taking a cholesterol lowering drug helps reduce heart attacks in patients with vascular disease around their hearts and I extrapolate that it may help reduce further changes to my carotid arteries which might lead to a stroke. My blood pressure is a bit high, and bringing blood pressure down does reduce stroke risk. I don't know that it will reduce my stroke risk, however.
So it was not entirely clear that I should take either cholesterol or high blood pressure medication. A little reduction in my very low risk may not be worth taking a medication with potentially profound side effects and associated high costs.
I decided to try the medication in order to assess whether it gave me trouble of any kind. If it did not, I might have nothing to lose. The blood pressure medication, lisinopril, has been on the market for decades. It is strongly associated with reduction in the usual complications of hypertension. Its main side effects are a nasty nagging cough and dizziness. It can also cause life threatening swelling, often of the face, but this is rare. I have had no swelling, no dizziness, and though I can feel just the tiniest bit of increased tickle in my lungs, it is hardly noticeable.
Regarding the cholesterol medication, atorvastatin (formerly known as Lipitor), it, too, has been around for a long time and has been extensively tested and found to be pretty safe and effective. It can cause muscle cramps and weakness, and I have been told by some patients that it makes them less mentally acute. It can cause gastrointestinal upset and may be associated with weight gain and a risk for diabetes. I am having no trouble so far.
As for the cost, I have had to shell out nearly $5 in copays each month, with my insurance footing about $1 of the bill. This is not expensive. This is a superb deal. I get it from my local pharmacist, not even from a mail order or Walmart's $4 plan. It is cheaper than Walmart's $4 plan! In 20 years I will have spent around $1200, plus there will be the occasional blood tests to monitor my kidney function. I checked my cholesterol after being on it shy of 2 weeks, and it was dramatically lower. I, once again, am not sure that this will translate into better health, but it is not odious at all.
The moral of this blog is that not everything is terrible in the US healthcare system. I could, and will, complain about the surrounding process that leads to people like me being on medicine at all, including issues like medicalization of the healthy and blockbuster drugs being widely adopted without adequate scrutiny, but presently I will give generic atorvastatin and lisinopril a big high five.